Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Rapid City, SD

May 19, 2016Meade County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 19, 2016, 7:51 PM MDT for Meade County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2016, 7:51 PM MDT (01:51 UTC)
Expired
May 19, 2016, 8:22 PM MDT
In force
31 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Meade County, SD

The radar

The Rapid City radar (KUDX), 50 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:18 PM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 19, 5:18 PM MDT, 2 hours 33 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
518 PM MDT THU MAY 19 2016

.SHORT TERM...(This Evening Through Friday Night)
Issued at 215 PM MDT Thu May 19 2016

20z surface analysis had lee trough over central MT into central
CO with nice southerly flow over the CWA. Convergence along lee
trough assisting high based convection over northeast WY per local
radar. Activity also on the tail end of a weak shortwave from
southeast MT into central WY. Storms will move slowly east this
afternoon and evening, moving into an area of 250-500J/kg MLCAPE
created by mid-upper 40s dew point pooling ahead of lee trough. 0-
6km bulk shear quite weak and expect storms to wane around sunset
and as they approach better MLCIN on the SD plains. However, low
level jet will develop this evening from southwest into south
central SD which may result in isolated elevated convection
overnight. Temperatures tonight will be near to slightly above
guidance.

Friday, upper low currently over central WA will drop into western
NV with shortwave ridge over the CWA. Boundary layer moisture
continues to increase on southerly flow with lee trough moving
little. 1-1.5KJ/kg MLCAPE develops over western SD during peak
heating in the afternoon. MLCIN 25-50J/kg over the far west and
near higher terrain. MLCIN on the plains 100+J/kg. Given rising
heights and implied subsidence over the CWA, thunderstorms may be
few and far between and likely rooted near terrain or occur along
lee trough. 0-6km bulk shear around 15m/s. Perhaps an isolated
severe thunderstorm with wind given highly mixed boundary layer in
the west or wind and hail over the Black Hills may occur. Activity
should die quickly after sunset with little synoptic support and
increasing MLCIN. Temperatures will average about 10F above
normal.

.LONG TERM...(Saturday Through Thursday)
Issued at 215 PM MDT Thu May 19 2016

Upper low over the Pacific NW Saturday will begin to slowly move
east-northeast over the weekend as ridge shifts east of the area.
Chances for showers and thunderstorms will continue to gradually
increase through the weekend from west to east. Medium range
models in better agreement on pushing the low to the north and
west of the area, into the Canadian Prairie provinces by Monday
morning. Several shortwaves will slide through the area, with a
cold front also slowly passing through late Saturday night and
Sunday. The potential for strong to severe storms looks greatest
over far northeast WY into far western SD late Saturday, then
possibly across central SD on Sunday.

The first half of next week still looks somewhat unsettled at times
as southwest flow continues ahead of a slow moving Pacific trough.
Chances of storms will continue through mid week. Temperatures will
be near or slightly above average through the first half of the week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 516 PM MDT Thu May 19 2016

VFR conditions generally expected through the forecast period.
Isolated to scattered showers and thunderstorms are expected across
the Black Hills far wrn SD and ne WY this afternoon. Isolated
activity is possible east of the Black Hills tonight as southerly
low level jet intensifies. Local MVFR conditions are possible in
and near any showers or thunderstorms.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...Helgeson
LONG TERM...13
AVIATION...10
Hazardous weather outlook, May 19, 9:49 AM MDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
949 AM MDT THU MAY 19 2016

SDZ024>029-072-074-WYZ057-201300-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
STURGIS/PIEDMONT FOOT HILLS-HERMOSA FOOT HILLS-
WYOMING BLACK HILLS-
949 AM MDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF
SOUTH DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE BLACK
HILLS THIS AFTERNOON AND EVENING...BUT SEVERE STORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL DEVELOP OVER THE BLACK HILLS AGAIN FRIDAY AND
SATURDAY AFTERNOON. AN ISOLATED STORM MAY PRODUCE LARGE HAIL AND
STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012>014-030>032-041>044-046-047-049-073-201300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
SOUTHERN MEADE CO PLAINS-
949 AM MDT THU MAY 19 2016 /1049 AM CDT THU MAY 19 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY DEVELOP OVER SOUTHWEST INTO INTO CENTRAL SOUTH
DAKOTA TONIGHT...BUT SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT. AN ISOLATED
STORM MAY PRODUCE LARGE HAIL AND STRONG WIND GUSTS OVER
NORTHWESTERN SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

WYZ054>056-058-071-201300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-
NORTHEASTERN CROOK-
949 AM MDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND EARLY
THIS EVENING OVER FAR NORTHEAST WYOMING. SEVERE THUNDERSTORMS ARE
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN WYOMING FRIDAY AND
SATURDAY AFTERNOON. AN ISOLATED STORM MAY PRODUCE LARGE HAIL AND
STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, May 19, 7:38 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
738 PM MDT THU MAY 19 2016

SDZ073-200230-
SOUTHERN MEADE CO PLAINS SD-
738 PM MDT THU MAY 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY UNTIL
830 PM MDT...

AT 738 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHEAST OF BEAR BUTTE STATE PARK...OR 16 MILES EAST OF
STURGIS...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HEREFORD.

LAT...LON 4433 10323 4445 10329 4459 10299 4434 10286
TIME...MOT...LOC 0138Z 247DEG 13KT 4441 10318

MCKEMY

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:38 PM MDTSpecial Weather StatementUNRMeade52 min
May 19, 8:49 PM MDTSpecial Weather StatementUNRMeade41 min
May 20, 11:15 AM MDTSpecial Weather StatementUNRLawrence45 min
May 20, 12:32 PM MDTSpecial Weather StatementUNRLawrence28 min
May 20, 3:21 PM MDTSpecial Weather StatementUNRCuster24 min
May 20, 3:46 PM MDTSevere Thunderstorm WarningUNRPennington59 min
May 20, 4:16 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington59 min
May 20, 5:01 PM MDTSevere Thunderstorm WarningUNRLawrence59 min
May 20, 5:06 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington54 min
May 20, 5:30 PM MDTAreal Flood AdvisoryUNRCuster, Pennington6 hr
May 20, 5:48 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington57 min
May 20, 5:51 PM MDTSpecial Weather StatementUNR39 min
May 20, 5:55 PM MDTSevere Thunderstorm WarningUNRLawrence30 min
May 20, 3:40 PM MDTSpecial Weather StatementUNRCampbell50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.